Michigan, 2019

Rip Current in Michigan, July 22, 2019

July 22, 2019 · NWS DTX · 1 event in 1 county or zone

A 30-year-old man got caught in a rip current and drowned while swimming at a county park in Hume Township near Port Austin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A 30-year-old man got caught in a rip current and drowned while swimming at a county park in Hume Township near Port Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 22, 6:12 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 22, 6:12 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
712 PM EDT Mon Jul 22 2019

.AVIATION...

VFR conditions will prevail with mid/upper clouds clearing this
evening. Diurnal cu will pop back up on Tuesday and become bkn in
the afternoon. There may be a few showers as well. Flow will trend
form N to NW into Tuesday.

For DTW...There will be a tendency for winds to decrease after
sunset although an increasing northerly gradient will maintain
speeds of 5 knots or a bit more. This flow will back to NW on
Tuesday.

.DTW THRESHOLD PROBABILITIES...

* Low in ceilings at or below 5000 ft late Tuesday afternoon.

&&

.PREV DISCUSSION...
Issued at 349 PM EDT Mon Jul 22 2019

DISCUSSION...

Leading edge of a midlevel trough is moving southeast through SE
Michigan this afternoon on the heels of an upper jet streak moving
into New England. This is bringing a reinforcing surge of cool
northerly flow into this evening with 850mb temps expected to settle
to around 9 or 10 C. Abundant dry air in the column and good
isentropic downglide will help clear any lingering clouds out later
today and lead to clear skies tonight. Winds will weaken but
probably not go calm given the northerly gradient in place, but
still a decent setup for radiational cooling. Will see lows fall to
the lower 50s for most of the area and mid to upper 50s in the urban
heat island of Metro Detroit. Northerly flow over the long fetch of
Lake Huron will continue to produce hazardous conditions for small
craft along the northern and eastern Thumb shoreline into this
evening, as will northeast wind in Saginaw Bay. Minor lakeshore
flooding is possible in these areas into this evening as well.

Tuesday will see a quick rebound in temperatures with ample early
day insolation. The boundary layer will deepen to about 800mb by the
afternoon and highs will be comfortable in the mid to upper 70s. The
main story for tomorrow will be driven by the shortwave currently
over western Ontario. This energy will drop through central Lower
Michigan during peak heating, with the cooler air aloft (500mb temps
dipping to around -17 C) contributing to good midlevel lapse rates
of about 7 C/km. Instability will be respectable with 500 to 1000
J/kg of MLCAPE likely to develop by the afternoon - highest values
west of US-23. It looks like just enough moisture will accompany the
wave to lead to a high-end chance of showers with a few
thunderstorms possible as well. With the cold air overhead, expect
wet bulb zero heights to fall to around 8kft which may allow some
small hail to reach the ground with the strongest updrafts.
Convective activity wanes with the loss of daytime heating, leading
into a mostly quiet Tuesday night with skies clearing again. Lows
look to fall to the mid 50s for most of the region.

A secondary wave will dive into the Great Lakes Tuesday night and
push the midlevel trough off to the east, allowing heights to
rebound over the region into Wednesday. A ridge of surface high
pressure will build throughout the day and dry weather will prevail
with light winds. The coolest air will move off to the east and
another day with plenty of sunshine will allow highs to climb to
around 80 degrees. Lows Wednesday night will be a few degrees warmer
than Tuesday night.

Tranquil conditions are expected during the first part of the
extended period as surface high pressure with upper level ridging
resides over the eastern Midwest Thursday and Friday. Temperatures
will be on the rise for SE MI starting Thursday as warm air
advection ramps up under modified S/SW flow. By Saturday, H5 heights
will once again build to around 588 dam which correlates with near
surface max temps returning to near 90 degrees. H8 temps also
support this warming trend with 12Z potential temps above 300K.

Depending on the evolution of a slowly progressing longwave trough,
isolated portions of the Tri-Cities and Thumb areas may see a few
showers or thunderstorms on Saturday, but current guidance suggests
the axis may not deepen much beyond northern lower Michigan. The
potential exists for a few showers/storms on Sunday as shortwave
energy works through the base of the trough in the presence of
elevated moisture as dewpoints press into the upper 60s. Next
opportunity for a more dramatic cool-down comes late Monday or early
Tuesday of next week as a cold front translates along a better
defined baroclinic zone producing more widespread coverage of
showers ahead of the boundary and northwest flow in its wake.

MARINE...

Ongoing low level cold air advection in advance of high pressure
expanding across the Upper Midwest is resulting in unstable over-
lake conditions. This is leading to gusty northerly winds and
hazardous conditions for small craft across southern Lake Huron. The
gradient will strengthen a bit this evening, which will sustain the
gusty northerly winds into the night. Winds and waves will slowly
decrease on Tuesday as the gradient relaxes. Light north-northwest
winds will persist into the day Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ048-049-
     055-063.

     Lakeshore Flood Advisory until 10 PM EDT this evening for MIZ048-
     049-054-055-063.

Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...TF/KK
MARINE.......SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 22, 3:08 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
408 PM EDT Mon Jul 22 2019

MIZ047-053-060>062-068>070-075-076-082-083-232015-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
408 PM EDT Mon Jul 22 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday. Severe weather is not
expected, but small hail will be possible in the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-232015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
408 PM EDT Mon Jul 22 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

A small craft advisory is in effect for Lake Huron nearshore zones.
See the forecast for detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday. Severe weather is not
expected, but small hail will be possible in the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-049-054-055-063-232015-
Bay-Huron-Tuscola-Sanilac-St. Clair-
408 PM EDT Mon Jul 22 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A lakeshore flood advisory and a beach hazards statement are in
effect. Reference the forecast for additional detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday. Severe weather is not
expected, but small hail will be possible in the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Huron

When
July 22, 7:50 PM EST
Where
Huron forecast zone
Reported by
Broadcast Media
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837307.